Alert archive / California / Wind Advisories in 2024

Wind Advisory 32, NWS Medford, OR

December 11, 2024Siskiyou County, California; Jackson County, Oregon

NWS Medford, OR issued this wind advisory at Dec 11, 2024, 2:49 AM PST for Siskiyou County, California; Jackson County, Oregon. It took effect at Dec 11, 2024, 7:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2024, 2:49 AM PST (10:49 UTC)
In effect from
Dec 11, 2024, 7:00 PM PST
Expired
Dec 12, 2024, 4:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Jackson County, OR

The radar

The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2024-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2024-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS76 KMFR 111049
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
249 AM PST Wed Dec 11 2024

CAZ081-112300-
/O.NEW.KMFR.WI.Y.0032.241212T0300Z-241212T1200Z/
Central Siskiyou County-
Including the cities of Weed
249 AM PST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST 
THURSDAY FOR THE SHASTA VALLEY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Portions of the Shasta Valley, including Interstate 5 from 
  Weed to Grenada.

* WHEN...From 7 PM this evening to 4 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ026-112300-
/O.NEW.KMFR.WI.Y.0032.241212T0300Z-241212T1200Z/
Jackson County-
Including the cities of Ashland
249 AM PST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST 
THURSDAY FOR THE ROGUE VALLEY...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern portions of the Rogue Valley south of Medford. 
  This includes Interstate 5 from Phoenix to Ashland.

* WHEN...From 7 PM this evening to 4 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BR-y
2 follow-up statements
039 
WWUS76 KMFR 112055
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1255 PM PST Wed Dec 11 2024

CAZ081-121200-
/O.NEW.KMFR.HW.A.0009.241213T1800Z-241214T1500Z/
/O.CON.KMFR.WI.Y.0032.241212T0300Z-241212T1200Z/
Central Siskiyou County-
Including the cities of Weed
1255 PM PST Wed Dec 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 4 AM 
PST THURSDAY THE SHASTA VALLEY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY 
MORNING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected 
  through tonight. South winds 30 to 40 mph with gusts up to 55 mph 
  are possible Friday into Saturday.

* WHERE...Portions of the Shasta Valley, including Interstate 5 from 
  Weed to Grenada.

* WHEN...For the Wind Advisory, from 7 PM this evening to 4 AM PST 
  Thursday. For the High Wind Watch, from Friday morning through 
  Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines, 
  and may damage unsecured property. Power outages are possible. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

ORZ026-121200-
/O.CON.KMFR.WI.Y.0032.241212T0300Z-241212T1200Z/
Jackson County-
Including the cities of Ashland
1255 PM PST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM PST 
THURSDAY FOR THE ROGUE VALLEY...

* WHAT...Southeast winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Southern portions of the Rogue Valley south of Medford. 
  This includes Interstate 5 from Phoenix to Ashland.

* WHEN...From 7 PM this evening to 4 AM PST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

ORZ021-022-121200-
/O.NEW.KMFR.HW.A.0009.241213T1500Z-241214T0600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Ophir, Gold Beach, Nesika Beach, Pistol
River, Bandon, Port Orford, and Brookings
1255 PM PST Wed Dec 11 2024

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY 
EVENING...

* WHAT...South winds 40 to 50 mph with gusts up to 70 mph possible.

* WHERE...Southern Oregon coast from Brookings to Cape Arago, 
  including Gold BEach, Pistol River, Humbug Mountain, Cape Blanco, 
  Bandon, area headlands and capes, and exposed portions of Highway 
  101.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power lines, 
  and may damage unsecured property. Power outages are possible. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

BPN
143 
WWUS76 KMFR 121152
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
352 AM PST Thu Dec 12 2024

CAZ081-122300-
/O.EXP.KMFR.WI.Y.0032.000000T0000Z-241212T1200Z/
/O.EXT.KMFR.HW.A.0009.241213T1500Z-241214T1500Z/
Central Siskiyou County-
Including the cities of Weed
352 AM PST Thu Dec 12 2024

...HIGH WIND WATCH NOW IN EFFECT FROM FRIDAY MORNING THROUGH 
SATURDAY MORNING...
...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

* WHAT...Winds are gradually easing this morning as the current 
  front pushes inland. The current Wind Advisory will be allowed to 
  expire. For the High Wind Watch, south winds 30 to 40 mph with 
  gusts up to 60 mph possible.

* WHERE...Portions of the Shasta Valley, including Interstate 5 from 
  Weed to Grenada.

* WHEN...From Friday morning through Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

ORZ026-121300-
/O.EXP.KMFR.WI.Y.0032.000000T0000Z-241212T1200Z/
Jackson County-
Including the cities of Ashland
352 AM PST Thu Dec 12 2024

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

Winds are gradually easing this morning as the current front pushes 
inland. The current Wind Advisory will be allowed to expire.

$$

ORZ021-022-122300-
/O.CON.KMFR.HW.A.0009.241213T1500Z-241214T0600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Port Orford, Brookings, Gold Beach,
Nesika Beach, Ophir, Bandon, and Pistol River
352 AM PST Thu Dec 12 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH 
FRIDAY EVENING...

* WHAT...South winds 40 to 50 mph with gusts up to 70 mph possible.

* WHERE...Southern Oregon coast from Brookings to Cape Arago, 
  including Gold Beach, Pistol River, Humbug Mountain, Cape Blanco, 
  Bandon, area headlands and capes, and exposed portions of Highway 
  101.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

BR-y

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Dec 10, 9:43 PM PST, 5 hours 6 minutes earlier.

Area forecast discussion, Dec 10, 9:43 PM PST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Medford OR
943 PM PST Tue Dec 10 2024

.DISCUSSION...Updated Aviation, Marine and Beach Hazards
sections...

&&

.AVIATION...11/00Z TAFS...VFR prevails area wide early and this will
persist for most areas tonight through Wednesday with a couple of
exceptions. It won't radiate as readily as it did last night due to
some high cloud cover today, but there is still low-level moisture
present in the valleys west of the Cascades. As such, we still think
areas of LIFR fog/low clouds will form late tonight and persist into
Wednesday morning. This is most likely in the Umpqua Basin
(Roseburg) and the Illinois Valley, but also perhaps areas around
Medford again. As both the Roseburg and Medford TAF sites see nearby
stations where the fog spreads from reporting lower ceilings and
visibility, going to keep the lowering in the forecast that is
expected in the next few hours. This shouldn't last too long,
however, and TAFs show improving conditions to VFR by 18Z.
Increasing south winds aloft will bring the possibility of wind
shear to the North Bend terminal for about a 6-hour period (12-18Z
Wed). A front offshore will then bring lower conditions to the coast
during the afternoon tomorrow. Ceilings look to remain mostly VFR,
but could drop to MVFR toward or after 22z as rain moves in. These
lower ceilings then spread inland west of the Cascades early
tomorrow evening. -Spilde/Hermansen

&&

.MARINE...Updated 815 PM PST Tuesday, December 10, 2024...Moderate
south winds continue tonight with seas remaining below advisory
levels.

South winds increase early tomorrow morning as a front moves in from
the west. Current guidance indicates a coastal jet developing just
offshore of Cape Blanco as frontal winds are squeezed against the
coast. This will build steep to very steep seas in all waters as
winds approach gale force and persist through Wednesday night.
Rather than getting too specific with the exact areas of
gales/hazardous seas, all areas will be under a gale warning to
address the large area of hazardous conditions expected. Wind gusts
to 40 kt are expected and seas could be 10-13 ft at just 7 seconds.
Low pressure will then move onshore Thursday. Winds shift to
northwest with seas transitioning to longer period swell.

Another strong low pressure system is forecast to approach the area
late this week, although details on timing and just how strong
this storm will be remain uncertain. The worst conditions could
begin as early as midday Friday, but are more likely Friday
afternoon through Friday night with a period of very strong winds
and very steep seas. Ensemble model probabilities are now greater
than 70% of wind gusts exceeding 50kt over the marine waters, which
would build seas to near or even perhaps greater than 20 ft. We'll
continue to monitor and adjust forecasts accordingly. -Spilde

&&

.BEACH HAZARDS...Updated 815 PM PST Tuesday, December 10,
2024...Long period west swells are expected through tomorrow morning
and this will produce a moderate risk of sneaker waves along
southern Oregon beaches. The Beach Hazards Statement remains in
effect for the Curry, Coos, and Douglas county coastlines.

Sneaker waves can run up significantly farther on beaches than
normal, including over rocks and jetties. These waves can suddenly
knock people off of their feet and quickly pull them into the cold
ocean waters, resulting in serious injury or death. Waves may also
lift driftwood logs, trapping anyone caught underneath. Stay
vigilant, and never turn your back on the ocean. If a person or pet
is swept away, do not follow in after them. Call 911 and keep an eye
on the victim until help arrives.

Also, there is the potential for a strong storm this upcoming
weekend, which in combination with the upcoming King Tides, could
produce significant surf hazards along area coastlines. -
Wright/Hermansen

&&

.PREV DISCUSSION... /Issued 355 PM PST Tue Dec 10 2024/

DISCUSSION...Satellite image shows varying amounts of high clouds
moving in from the west to southwest. Low clouds continue to linger
around the Grants Pass area and could break out for a brief period
late in the afternoon.

It will remain dry through tonight. High and mid level clouds will
gradually increase during the overnight hours, but it likely won't
be enough to prevent low clouds and fog from developing in the same
areas as last night/this morning.

Wednesday could be a transition day where we go from a dry and
stable pattern to a more active one. A weak upper trough will move
into the area Wednesday morning which could break up the low clouds
and fog earlier in the morning. The main (and stronger upper trough)
and front will approach the area later in the day Wednesday. At the
same time the surface front will also be offshore towards the end of
the day Wednesday. It's not out of the question we could could end
up dry during the daylight hours Wednesday with precipitation
reaching the coast Wednesday evening. Ahead of the front moderate
south winds are expected, especially along the headlands, and
exposed areas along highway 101, but not reaching high wind
criteria. Also it's worth noting moderate south winds are likely in
the Shasta Valley Wednesday afternoon, but they too should remain
advisory levels.

Precipitation will arrive at the coast Wednesday evening, then
moving onshore during the overnight hours Wednesday night. Snow
levels Wednesday night are expected to hover between 4500 and 5000
feet, therefore snow impacts will be confined to the Diamond Lake
area. Even then were only expecting 2-4 inches by Thursday morning.
Minor snow accumulation is also possible around Lake of the Woods
and Siskiyou Summit, with 1-2 inches by Thursday morning.

The upper trough will follow the front late Wednesday night into
Thursday morning with showers just about everywhere. However, they
will be most frequent along the coastal mountains and Cascades. The
upper trough will exit the area Thursday afternoon with weak ridging
nudging in which will result in showers gradually diminishing in the
afternoon.

We'll catch a relative break in the action Thursday night as weak
upper ridging builds in, but this will be brief as it will quickly
move east as a stronger system moves towards our area. This will be
discussed in more detail in the extended discussion below.
-Petrucelli

Long Term (Friday 12/13 Through Tuesday 12/17)...

The long term forecast efforts revolved around the storm system set
to arrive this weekend. This event shows many signs of being one of
the stronger systems so far this year, but there remains a wide
spread of model solutions, with the details of track, strength, and
timing of the system remaining uncertain. The models do show
consistency in the broader aspects of the system, with a lobe of
upper level energy spinning off of a large trough over the
Aleutians, then digging southeast and deepening as it arrives off
the Pacific Northwest coast Friday into Saturday, and a deepening
surface low passing within 130W and making landfall somewhere
between Vancouver Island and Cape Blanco. This is a classic pattern
for a significant storm for our area, including strong winds, plenty
of rain, mountain snow, and additionally could produce a heavy wet
snow event for the Mount Shasta area. Once again, the models are
producing a wide spread of solutions, and the details of the event
will be hard to nail down until there is a better consensus on the
track, strength, and timing of the low and front. With a system like
this one, even slight changes in those details will have a large
influence on the expected weather conditions.

The main threat is strong winds across much of the area, and chances
are trending up regarding strong wind speeds. There is now a 60 to
80 percent chance for wind gusts exceeding 50 mph and a 30 to 40
percent chance for gusts of 65 mph along the coast, in the Shasta
Valley, and across the East Side. Gusty winds are possible
everywhere in the area, but these are the typical trouble spots. A
deeper surface low with a track closer to southern Oregon and
northern California would increase the chances for higher winds, and
this is the direction the models are gradually trending toward.

Precipitation will also be a concern, along with snow in the
mountains and in the Mount Shasta area. Water vapor transport values
range from 500 to 1000 in the model IVTs, which is a very wide
range, but suggests that roughly 2 to 4 inches of rain is possible
along the coast and in western and southern Siskiyou county, and 1
to 2 inches for most of the west Side and the Cascades, and one half
to one inch for the Rogue Valley near Medford, the Shasta Valley,
and the East Side. Snow levels are expected to remain between 4000
and 4500 feet, so significant rain on snow is not expected, and
therefore widespread flooding is less likely, but some nuisance
flooding is possible along the coast and in the coastal ranges
just due to rain amounts. The exception to these snow levels will
be the Mount Shasta area and some of our sheltered valleys like
the Camas and Evans Creek valleys, where snow levels could be much
lower due to trapped colder air and uplift mechanics. Several
inches of snow are possible in the mountains, generally between 8
and 12 inches, but again, details are uncertain.

Further model runs over the next day or two should lead to better
confidence as the models better resolve the system. Until then, now
is the time to begin preparations for this potential storm. Stay
tuned for further updates over the next several days.

Heading into early next week, the active pattern is likely to
continue with additional systems expected Monday and possibly
Wednesday. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Beach Hazards Statement through Wednesday morning for ORZ021-
     022.

CA...None.

PACIFIC COASTAL WATERS...Gale Warning from 7 AM Wednesday to 4 AM PST
     Thursday for PZZ350-356-370-376.

     Small Craft Advisory from 4 AM Thursday to 10 AM PST Friday for
     PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 12:55 PM PSTHigh Wind WatchMFRSiskiyou22 hr
Dec 11, 1:21 PM PSTWinter Storm WatchMFRSiskiyou23 hr
Dec 11, 2:14 PM PSTGale WatchMFR24 hr

Nearby

Wind Advisories in California, 2024Wind Advisories in Oregon, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.